Iowa, 2019

Tornadoes in Iowa, June 9, 2019

June 9, 2019 · NWS DVN · 4 events in 4 counties and zones

Thunderstorms developed ahead of a cold front Sunday afternoon across portions of eastern Iowa. The storms were weak, but still were able to produce three brief landspout tornadoes over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed ahead of a cold front Sunday afternoon across portions of eastern Iowa. The storms were weak, but still were able to produce three brief landspout tornadoes over the region. Additionally, brief heavy rain and wind gusts up to 50 mph were seen with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 9, 1:57 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 9, 1:57 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
257 PM CDT Sun Jun 9 2019

.SYNOPSIS...
Issued at 253 PM CDT Sun Jun 9 2019

A seasonally strong cold front is making fast progress east over the
Hawkeye State today. As it moves toward the river, it will be
merging with the nearly stationary weak northern periphery of the
upper low circulation, which even as of 2 PM, continues to bring
light showers to northwest Illinois. CAPE values of near 1000 are
found over the area, but a lack of convergence and mid level lapse
rates that are weaker than 5.5C Km-1 are showing that any cells will
continue to be isolated in nature and are unlikely to grow upscale
to become strong storms.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 253 PM CDT Sun Jun 9 2019

Tonight, the cold front, and with it, an end to the rain chance will
move through Iowa by early evening, and by 9 PM, should exit our
Illinois areas. Temperatures will be held up through an hour after
the fropa, as the mixing depth increases prior to CAA taking hold.
For most areas, this means a breezy mild evening, with increasing
cloud cover as the night progresses. The winds should be gusty
through the night, as the upper low and progressive upper trof
associated with the cold front merge over the Ohio Valley. Thus, a
cool and breezy night is in store, and for those that leave windows
open tonight, it could be uncomfortably cold in your home by
morning.  Lows should reach the lower to mid 50s, with a 15 to 25
mph wind.  Monday, through deep mixing and mostly sunny skies,
temperatures should rebound to the lower 70s northeast to upper 70s
southwest. I feel dry conditions remain very much likely, as we mix
dewpoints into the 40s, limiting any instability shower potential.

ERVIN

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 253 PM CDT Sun Jun 9 2019

This forecast period has a multitude of periods with rain in the
forecast, but most periods will likely be dry most areas as forcing
and moisture will be too weak to promote widespread shower and storm
development.

High pressure will be situated over the region to start the day off
on Tuesday, with much of the day expected to be dry. However, as the
day progresses a shortwave trough will approach out of the northern
Plains which will turn the low level flow around to the south to
start advecting in some warmer temperatures and moisture. After
dewpoints fall into the 40s for Monday night into Tuesday morning,
expect them to rise into the low to mid 50s by the end of the day
Tuesday. That being said, don't expect a real surge in moisture as
the low level pattern is not a open gulf moisture transport
situation. The source region of the lower levels is southern Texas,
but has to work through western TX to get really pulled into the
southerly flow to move into the area. So, think some of the models
that bring dewpoints into the upper 50s are probably a bit too high
as transport time is really quite limited to 12-18 hours prior to
the cold front moving in Tuesday night. The front moves through the
forecast area during the day Wednesday with precipitation chances
surrounding the passage. Rainfall amounts should not be excessive
without that strong moisture feed from the Gulf, but amounts of 0.25
to 0.50 look very possible as showers and storms pass by. Wouldn't
be surprised to at least see some areas hit amounts of an inch to
1.50 inches as precipitable water increases to about 1 inch.
Thunderstorms are possible with the frontal activity, but deep layer
shear looks to be pretty low at 20-30kts so not expecting a high
severe threat at this time.

Behind the front, cooler temperatures moving in (850mb temps at 5-
6C), along with subsident air causing clearing skies could lead to a
chilly night with lows dropping into the 40s. Cooler temperatures in
store for Thursday, but by Friday the ridge builds across the SE
CONUS bringing southerly low level flow back to the central plains
into the local area to start temperatures trending warmer into the
weekend.

Now, for the weekend, the Gulf does open up. But, how far north
does the moisture get? There is a split flow regime in place
beginning on Friday where an upper level shortwave trough is
moving through the northwest flow across the Great Lakes so low
level flow across the northern half of Iowa and northern Illinois
coming from the north/northwest, while the southern parts of the
forecast could be getting the increased moisture from the Gulf.
Ultimately there will be a west to east front lined up somewhere
in the region and currently it looks like the precipitation
associated with the front will be heaviest to the south of the
forecast area. But, it bears watching over the coming days as a
shift northward could bring the potential for higher rainfall
amounts to the local area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1230 PM CDT Sun Jun 9 2019

The stationary area of MVFR/IFR conditions near DBQ is now
lifting northeast and ending, as a strong cold front sweeps
through eastern Iowa this afternoon, and through Illinois early
this evening. A few isolated showers and thunderstorms are
expected over the region as this front passes through, with
coverage sparse enough to only warrant a vicinity shower, as
updates will be issued if they appear to threaten any TAF site.
Winds are already shifting to the north at issuance time ahead of
the approaching cold front, but the biggest difference after the
front will be increased speeds and gusts, as winds increase to 15
to 25 kts, and cigs lower to around 3-5kft. The gusty northwest
wind will continue through Monday morning.

ERVIN

&&

.HYDROLOGY...
Issued at 1158 AM CDT Sun Jun 9 2019

All rivers are receding. The rate of the recession did slow on the
Mississippi river for a few days as water moved through out of
MN/WI, however most locations have seen that water move through,
so recession rates will pick up.

There remains chances for rain over the next week, with widespread
amounts of 1.00" to 1.50" in the forecast. This rain is focused
around the Tuesday-Wednesday timeframe with another system for
next weekend. While subsoils are still very wet and lowland areas
still have a good amount of sitting water, many areas have
observed drying of the topsoil so current thoughts are that the
rain forecast this week could cause some minor rises on the
tributaries, but only a slight delay in the recession on the
Mississippi River. So, those with interests on the Mississippi
River could see a slowing of the recession for a day or so before
the fall commences.

One thing to keep an eye on will be the system for next weekend.
Models are showing a front setting up over Missouri/Southern
Illinois which would be the focus for rainfall. If this system is
pushed northward, heavier rainfall amounts would occur over the
local area and be of more concern for rivers. But at this time,
the bulk of the rain will stay south of the local area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Brooks
AVIATION...Ervin
Hydrology...Brooks
Hazardous weather outlook, Jun 9, 3:06 AM CST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
406 AM CDT Sun Jun 9 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
406 AM CDT Sun Jun 9 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible this afternoon and
early evening. Lightning will be the main threat.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms are possible late Tuesday night through Wednesday,
but they are currently not expected to be severe during this
period.

There will be another chance for storms on Saturday. It is too
early to determine the severe weather threat for next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The Quad Cities radar (KDVN), 132 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

4 tornado. Local standard time, as filed.

Tornado, Buchanan

When
June 9, 2:53 PM CST to 3:04 PM CST
Where
Buchanan County, 3.57 mi ENE of Buffalo Creek Co Park to 5.81 mi NE of Monti
Rating
EFU
Path length
3.73 mi
Path width
10 yd
Continued into
Delaware, Ia (DVN)
Reported by
NWS Storm Survey
Coordinates
42.494, -91.658

A weak landspout tornado moved through rural areas southwest of Manchester, IA. Evidence for the tornado is through photo and video, but no damage was observed along its path to assign a rating. This tornado ended in western Delaware County.

Tornado, Delaware

When
June 9, 3:04 PM CST to 3:16 PM CST
Where
Delaware County, 1.38 mi SW of Masonville to 3.67 mi SE of Masonville
Rating
EFU
Path length
3.53 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
42.464, -91.597

A weak landspout tornado moved through rural areas southwest of Manchester, IA. Evidence for the tornado is through photo and video, but no damage was observed along its path to assign a rating. This tornado began in eastern Buchanan County.

Tornado, Linn

When
June 9, 3:24 PM CST to 3:37 PM CST
Where
Linn County, 2.84 mi NNE of Central City to 3.36 mi SSE of Prairieburg
Rating
EFU
Path length
6.43 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
42.235, -91.500

A weak landspout tornado moved through rural areas northeast and east of Central City, IA. Evidence for the tornado is through photo and video, but no damage was observed along its path to assign a rating.

Tornado, Jones

When
June 9, 4:14 PM CST to 4:17 PM CST
Where
Jones County, 1.68 mi ESE of Fairview to 2.54 mi S of Wapsipinicon Sp
Rating
EFU
Path length
1.05 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
42.069, -91.291

A weak landspout tornado moved through rural areas south of Anamosa, IA. Evidence for the tornado is through photos from emergency management, with no damage observed along its path to assign a rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834164, 834172, 834169, 834170.